Ohio, 2010

Damaging Winds in Ohio, July 21, 2010

July 21, 2010 · NWS PBZ · 2 events in 1 county or zone

Isolated severe thunderstorms developed across western Pennsylvania and eastern Ohio ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed across western Pennsylvania and eastern Ohio ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 1:06 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 21, 1:06 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 PM EDT WED JUL 21 2010

.SYNOPSIS...
SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING AS A
COLD FRONT CROSSES THE UPPER OHIO VALLEY. HIGH PRESSURE WILL BRING
DRY AND WARM WEATHER FOR THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

COLD FRONT WAS ANALYZED FROM OVER LAKE ERIE TO JUST SOUTH OF
CHICAGO AS OF 18Z, WITH MID/UPPER JET STREAK DIGGING INTO THE BASE
OF GREAT LAKES TROUGH. SCATTERED THUNDERSTORM DEVELOPMENT IS
STILL EXPECTED LATE THIS AFTERNOON AND THIS EVENING BETWEEN
ONGOING CLUSTERS TO THE NORTH OF I 80 AND TO THE NORTH OF
CHARLESTON.

GIVEN RAPID FLOW ALOFT AND MODERATE INSTABILITY IN PLACE OVER THE
UPPER OHIO VALLEY, SLIGHT RISK OF SEVERE STORMS WILL PERSIST
THROUGH THE EVENING...MODERATE RISK WAS FORECAST NEAR AND EAST OF DUBOIS.
PRIMARY SEVERE THREAT WILL COME FROM DAMAGING WIND...AND SOME HAIL
EARLY AS BOUNDARY LAYER WIND HAS VEERED TO THE SOUTHWEST AND WEST.

SEVERE THREAT, AND THUNDERSTORM POTENTIAL WILL DIMINISH RAPIDLY
BY, OR SHORTLY AFTER SUNSET AS COLD FRONT MOVES OVER THE AREA AND
AS LOSS OF HEATING SAPS INSTABILITY. OVERNIGHT LOW ARE FORECAST
NEAR GUIDANCE AND SHOULD BE NEAR, OR SLIGHTLY ABOVE THE SEASONAL
AVERAGES.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...

HIGH PRESSURE WILL BUILD ACROSS THE REGION ON THURSDAY...BUT A
SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS IS BACK IN THE FORECAST
BY THURSDAY NIGHT FOR WESTERN AND NORTHERN ZONES, AND ALL OTHER
COUNTIES ON FRIDAY AS A WARM FRONT LIFTS ACROSS THE UPPER OHIO IN
ADVANCE OF LOW PRESSURE CROSSING THE WESTERN GREAT LAKES. STRONG
WARM ADVECTION INTO THE MID LEVELS IS EXPECTED TO PROVIDE THE
LIMITING FACTOR...THUS POP NUMBERS WERE CONFINED TO THE SLIGHT
CHANCE /BARELY-CHANCE CATEGORY FOR NOW...ANY STORMS THAT DO FORM
HAVE A SLIGHT RISK OF BECOMING SEVERE.

MID/UPPER TROUGH/SURFACE COLD IS PROJECTED OVER THE WESTERN GREAT
LAKES BY SATURDAY...THUS PRECIPITATION PROBABILITIES WERE
INCREASED TO BETTER CHANCE NUMBERS ALL ZONES.

SHORT TERM TEMPERATURES WERE GENERALLY FORECAST ABOUT 5 TO 10
DEGREES ABOVE NORMAL GIVEN PROGS OF RISING HEIGHTS/FLAT RIDGING
AND WARM ADVECTION.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

WHILE YESTERDAYS MODELS WERE INDICATING A SLOWER COLD FRONT PASSAGE
THAT WOULD TAKE MOST OF THE WEEKEND...00Z MODELS INDICATE THAT THE
PASSAGE SHOULD TAKE PLACE MORE QUICKLY. 00Z GFS/ECMWF BOTH SHOW THE
FRONT APPROACHING THE CWA FROM THE WEST SATURDAY NIGHT AND DEPARTING
SUNDAY AFTERNOON. HAVE CHANGED POPS ACCORDINGLY. AFTER THE COLD
FRONT MOVES THROUGH...HIGH PRESSURE IS EXPECTED TO STRETCH ACROSS
THE GREAT LAKES FOR THE BEGINNING OF THE WORK WEEK. CONDITIONS
SHOULD REMAIN DRY...WITH THE TEMPERATURES GOING UP 2-3 DEGREES EACH
DAY. ALTHOUGH A COLD FRONT WILL BEGIN TO DROP ACROSS THE GREAT LAKES
ON WEDNESDAY...IT SHOULD REMAIN WEST OF THE FORECAST AREA THAT DAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH
A COLD FRONT. STILL NOT ENOUGH CONFIDENCE IN ANY PARTICULAR LOCATION
TO INCLUDE TS IN THE TAFS AT THIS TIME...AND WILL CONTINUE CB
MENTION INSTEAD. CHANCES FOR FOG OVERNIGHT WILL LIKELY DEPEND ON
WHERE HEAVIER RAINFALL TAKES PLACE THIS AFTERNOON...AND WILL ALLOW
THE EVENING SHIFT TO EVALUATE FOG DEVELOPMENT. FOR NOW...WILL
CONTINUE MENTION OF MVFR VISIBILITIES. HIGH PRESSURE RIDGE WILL THEN
ALLOW FOR VFR CONDITIONS ON THURSDAY.

UNSETTLED PATTERN WILL BEGIN TO DEVELOP ON FRIDAY...WITH
RESTRICTIONS POSSIBLE IN SHOWERS AND THUNDERSTORMS FROM FRIDAY
THROUGH SUNDAY AFTERNOON. HIGH PRESSURE WILL THEN RETURN SUNDAY
NIGHT AND BRING VFR CONDITIONS FOR MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/33
Hazardous weather outlook, Jul 21, 1:56 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EDT WED JUL 21 2010

OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-030-WVZ001>003-
221900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
256 PM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 509 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY WITH
THE PRIMARY SEVERE THREAT COMING FROM DAMAGING THUNDERSTORM WIND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ058-059-PAZ031-032-WVZ004-221900-
GUERNSEY-BELMONT-GREENE-FAYETTE-MARSHALL-
256 PM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY WITH
THE PRIMARY SEVERE THREAT COMING FROM DAMAGING THUNDERSTORM WIND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ057-068-069-WVZ012-021>023-041-221900-
GARRETT-MUSKINGUM-NOBLE-MONROE-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
256 PM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 21, 1:32 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT WED JUL 21 2010

PAZ009-211930-
FOREST PA-
232 PM EDT WED JUL 21 2010

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING COUNTY...
FOREST...

AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 2 MILES EAST OF NEILLTOWN...OR
ABOUT 4 MILES NORTHWEST OF WEST HICKORY...MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED. IN
ADDITION...WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  WEST HICKORY...       KELLETTVILLE...       BALLTOWN...
  MARIENVILLE...        LYNCH...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4162 7895 4144 7895 4143 7898 4144 7899
      4144 7906 4142 7907 4140 7910 4152 7952
      4163 7952 4163 7903
Special weather statement, Jul 21, 4:40 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT WED JUL 21 2010

PAZ013-014-020-212245-
BEAVER PA-BUTLER PA-LAWRENCE PA-
540 PM EDT WED JUL 21 2010

...HEAVY RAIN...

THUNDERSTORM WITH HEAVY RAIN AND HAIL MOVING THROUGH SOUTHERN
LAWRENCE COUNTY TOWARD NORTHERN BEAVER AND SOUTHERN BUTLER COUNTY...

AT 532 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 4 MILES NORTH OF ELLWOOD CITY...
MOVING SOUTHEAST AT 30 MPH.

THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED. IN
ADDITION TO HEAVY RAIN...HAIL AND WIND GUSTS IN EXCESS OF 40 MPH ARE
ALSO POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  HARLANSBURG...        ELLWOOD CITY...       MCCONNELLS MILL...
  FOMBELL...            MORAINE STATE PARK... ZELIENOPLE...
  EVANS CITY...         MARS...               BUTLER...
  SAXONBURG...          LERNERVILLE...        SARVER...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 4087 7970 4066 7972 4067 7999 4082 8043
      4105 8028

The radar

The Pittsburgh radar (KPBZ), 85 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 21, 4:50 PM EST
Where
Carroll County, 1.72 mi WSW of Malvern
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.670, -81.210

Law enforcement reported large trees down on Citris Road near Malvern.

Thunderstorm Wind, Carroll

When
July 21, 5:00 PM EST
Where
Carroll County, 2.11 mi S of Carrollton Prsns Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.620, -81.068

Law enforcement reported a large tree knocking down power lines at the intersection of SR 171 and SR 9.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248893, 248894.